To the Editor:—
We report a case of hyperkalemia identified after changes in the heart rate count by the electrocardiographic monitor. A 14-yr-old girl was undergoing transplant nephrectomy from the right iliac fossa with use of a balanced anesthetic. She had been dialyzed the day before, and the serum potassium concentration after induction was 5.3 mEq/l. Lead II was monitored using an Agilent Component Monitoring System (ACMS M 1176 A; Agilent Technologies, Andover/Bur-lington, MA) with the QRS detection level in auto mode. After approximately 1 h, the electrocardiographic rate determined by the monitor doubled over the period of 1 min, while the pulse rate counted from the pulse oximeter remained unchanged (fig. 1). The electrocardiographic monitor was counting both R waves and the now elevated T waves of the seemingly unchanged sinus rhythm displayed on the screen. The serum potassium concentration was now 5.9 mEq/l. Glucose and insulin were administered. For approximately 45 min, the monitor continued to display the heart rate by electrocardiography as double the pulse rate by oximetry. Then, the electrocardiographic rate returned to the level of the pulse rate within 2 min (fig. 1). The serum potassium concentration was now 5.4 mEq/l.
We were impressed by the acuteness of onset and offset of the observed changes and the correlation with potassium concentrations. Modern electrocardiographic monitors rarely count the tall T wave of hyperkalemia as another R wave. Other than just amplitude, their algorithm for automatic QRS detection analyzes timing and configuration of the wave, heart rate alarm limits, or patient age setting (adult vs. neonatal). We want to remind every practitioner to consider possible pathophysiologic reasons for monitor phenomena before discounting them as artifacts.